Alert archive / Illinois / Tornado Warnings in 2025
Tornado Warning 78, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jul 20, 2025, 5:00 PM CDT for Shelby County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2025, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 20, 2025, 5:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Shelby County, IL
The radar
The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted.
035
WFUS53 KILX 202200
TORILX
ILC173-202215-
/O.NEW.KILX.TO.W.0078.250720T2200Z-250720T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
500 PM CDT Sun Jul 20 2025
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southern Shelby County in central Illinois...
* Until 515 PM CDT.
* At 459 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tower Hill, or near Shelbyville, moving southeast
at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southern Shelby County, including the following locations...
Clarksburg, Strasburg, Lakewood, and Mode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3922 8889 3929 8901 3945 8889 3935 8854
3922 8864
TIME...MOT...LOC 2159Z 299DEG 21KT 3934 8888
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MJA2 follow-up statements
911
WWUS53 KILX 202205
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
505 PM CDT Sun Jul 20 2025
ILC173-202215-
/O.CON.KILX.TO.W.0078.000000T0000Z-250720T2215Z/
Shelby-
505 PM CDT Sun Jul 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN SHELBY COUNTY...
At 505 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cowden, or near Shelbyville, moving southeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stewardson, Cowden, Clarksburg, Lakewood, and Mode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 8889 3930 8896 3938 8887 3932 8856
3922 8864
TIME...MOT...LOC 2205Z 299DEG 21KT 3932 8884
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MJA354
WWUS53 KILX 202211
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
511 PM CDT Sun Jul 20 2025
ILC173-202221-
/O.EXP.KILX.TO.W.0078.000000T0000Z-250720T2215Z/
Shelby-
511 PM CDT Sun Jul 20 2025
...THE TORNADO WARNING FOR SOUTHEASTERN SHELBY COUNTY WILL EXPIRE AT
515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3922 8889 3930 8896 3938 8887 3932 8856
3922 8864
TIME...MOT...LOC 2211Z 299DEG 21KT 3931 8881
$$
MJAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:39 PM CDT, 2 hours 21 minutes earlier. Its key messages:
- Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
- Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 2:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 239 PM CDT Sun Jul 20 2025 .KEY MESSAGES... - Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning. - Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday. && .DISCUSSION... Issued at 239 PM CDT Sun Jul 20 2025 ...Flash Flooding Risk Tonight... MCS that rolled across north-central Illinois this morning has pushed well to the east and dissipated...but has left an outflow boundary in its wake north of the I-74 corridor. While scattered convection may fire along/near the outflow later this afternoon and evening, the primary focus for widespread convection will be further S/SW along the instability gradient currently extending from near Hannibal, Missouri to just south of Terre Haute, Indiana. 12z CAMs have all clustered their heaviest QPF near this boundary across the S/SW KILX CWA from mid-evening through the overnight hours. 12z KILX upper air sounding showed copious moisture throughout the entire depth of the atmosphere, with a daily record precipitable water value of 2.11...while 19z/1pm SPC mesoanalysis features PWs of 2.10 to 2.30 everywhere south of I-74. With a boundary in place, tropical deep-layer moisture to work with, and a 30-35kt 850mb jet adding additional moisture/instability...the stage is set for several rounds of convection across the S/SW CWA tonight. HREF mean QPF is mostly in the 1 to 2 inch range along/south of a Macomb to Paris line: however, maximum values are 3 to 5 inches (with a peak of 7 inches in Sangamon County). Think actual values will range from 1 to 3 inches across this area, with isolated higher amounts possible. Given the strong signal for heavy rainfall, have opted to maintain the Flood Watch for much of the CWA through Monday morning, but have cancelled the watch along/north of a Macomb to Bloomington line where rainfall will be much lighter. ...Heatwave for Central Illinois... With scattered showers and thunderstorms lingering across the area and light E/NE boundary layer flow, temperatures on Monday will remain near or slightly below normal for this time of year in the middle 80s. As upper ridging builds over the Mississippi River Valley, it will push the main baroclinic zone well to the north into the Upper Midwest/Great Lakes by Tuesday, which will allow a heatwave to develop across much of the Midwest. A continued easterly component to the wind will keep temperatures in the upper 80s to around 90 degrees on Tuesday: however, as winds veer to S/SW, readings will climb into the lower to middle 90s Wednesday through Friday. After the recent heavy rainfall and with crops still actively growing and contributing additional moisture to the atmosphere, surface dewpoints will hover in the middle to upper 70s...with lower 80s at times in a few spots. These high dewpoints will result in peak afternoon heat index values of 105-115 degrees across the board. Slight cooling may be noted by next weekend as a short-wave trough flattens the upper ridge and nudges a frontal boundary southward toward central Illinois: however, confidence in this scenario remains low. At this point, be prepared for an oppressively hot and humid period from Tuesday through at least Friday. Barnes && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1213 PM CDT Sun Jul 20 2025 Unsettled weather will be in play across central Illinois with a chance of precip through much of the period. While current activity is currently in a downward trend in both intensity and coverage, anticipate storms will redevelop late this afternoon or evening with a west-to-east oriented line or possibly two setting up across central Illinois. Storms training over the same area may lead to a prolonged period of storms on or near station, though exact timing and location details remain uncertain. Outside of the precip chances, anticipate VFR conditions this afternoon to lower to MVFR and eventually IFR overnight. Light and variable winds currently in place should eventually favor a northeast direction around 10 kt this evening and overnight, veering to an easterly direction Monday morning. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for ILZ040>057-061>063- 066>068-071>073. &&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 243 PM CDT Sun Jul 20 2025 ILZ027>031-036>038-211945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms may generate heavy rainfall. Though the axis of heaviest rain this evening into tonight is forecast to be further south, it may not take much to see additional localized flooding where heavy rain has already fallen this morning. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. ILZ040>057-061>063-066>068-071>073-211945- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms will be capable of producing heavy rainfall which could result in localized flooding. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. An isolated, brief tornado cannot be ruled out. Minor flooding is ongoing along the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. Minor flooding will continue along the Little Wabash River near Clay City through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. Deubelbeiss
In the hours before
Local storm report, Jul 20, 1:49 PM CDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM Tstm Wnd Dmg El Paso 40.74N 89.02W
07/20/2025 Woodford IL Emergency Mngr
Delayed report. Large tree fell onto an
adjacent home causing damage to roof and
siding. Time estimated from radar.
&&
BMDSpecial weather statement, Jul 20, 2:13 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Lincoln IL 213 PM CDT Sun Jul 20 2025 ILZ027>031-036>038-202200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, and Normal 213 PM CDT Sun Jul 20 2025 ...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS... Atmospheric conditions exist that favor the possible formation of cold air funnel clouds. These occur in vertically developed clouds, which usually are not associated with thunderstorms. They may persist for an extended period before dissipating. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:45 AM CDT | Flood Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 30 hr |
| Jul 20, 5:21 AM CDT | Special Weather Statement | ILX | Stark | 24 min |
| Jul 20, 5:53 AM CDT | Special Weather Statement | ILX | Marshall, Woodford | 22 min |
| Jul 20, 6:18 AM CDT | Special Weather Statement | ILX | Woodford | 27 min |
| Jul 20, 6:47 AM CDT | Special Weather Statement | ILX | McLean | 13 min |
| Jul 20, 7:11 AM CDT | Special Weather Statement | ILX | Ford | 19 min |
| Jul 20, 4:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 66 min |
| Jul 20, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 50 min |
| Jul 20, 5:46 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 29 min |
| Jul 20, 5:49 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 26 min |
| Jul 20, 5:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 23 min |
| Jul 20, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Jasper | 61 min |
| Jul 20, 6:40 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 35 min |
| Jul 20, 6:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 21 min |
| Jul 20, 6:52 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 23 min |
| Jul 20, 6:57 PM CDT | Tornado Warning | ILX | Effingham, Shelby | 16 min |
Nearby
Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.